Signs Of Drug Abuse and Drug Addiction – Opiates
Opiates are narcotic drugs originally used to dull pain. The term “narcotic,” derived from the Greek word for stupor, originally referred to a variety of substances that dulled the senses and relieved pain. In a legal context, narcotic refers to opium, opium derivatives, and their semi-synthetic substitutes.
Opiates cover a wide range of drugs and drug types, among them:
How are Opiates Used?
Opiates are used therapeutically to treat pain, suppress cough, alleviate diarrhea, and induce anesthesia.
How Are Opiates Abused?
Opiates are administered in a variety of ways. Some are taken orally, trans-dermally (skin patches), intra-nasally, or injected.
As drugs of abuse, they are often smoked, sniffed, or injected. Drug effects depend heavily on the dose, route of administration, and previous exposure to the drug. Aside from their medical use, opiates produce a general sense of well-being by reducing tension, anxiety, and aggression. These effects are helpful in a therapeutic setting but contribute to their abuse.
Signs of Opiate Abuse: What You May Find Around the House
Heroin is a white to dark brown powder or tar-like substance.
- It is normally stored in very small plastic baggies, (like a miniature zip-lock baggie) or in the corner of a plastic baggie which is then tied off or knotted.
- If you find small empty baggies with any residue in them this may suggest the use of heroin.
- Pills may also be stored in small baggies, as well as folded up pieces of paper, or in matchboxes and cigarette packs.
- These may be stored in other pill bottles.
- Discarded syringes
- Spoons hidden with burn marks on the bottom, with residue in them indicate definite drug use.
- Spoons that look like they have been used to crush pills, or bent spoons.
- Empty bottles of prescription medicine for Percocet, Oxycontin, Darvocet, etc
The Person’s Physical Appearance Will Also Give Clues of Possible Opiate Use
Signs of Opiate Abuse- Nodding Off
- Heroin or other opiates will cause the person to have constricted pupils which will appear like pinpoints or small dot
- Another clue is that someone on opiates will usually itch and scratch frequently.
- Do they nod off, or dope off, in inappropriate circumstances?
- Opiates affect people in different ways: some may get very “hyper” (active or frantic) and run around working or looking busy while others get very lethargic (nodding or doping off).
- Depending on how the person is using the drug, their nose may be red and raw, if snorting, or they will have needle marks on their arms, behind the knees or ankles.
- Do they wear long sleeve shirts even in hot weather to cover their arms?
- Very sick one day, cold symptoms, cramps, diarrhea, upset stomach, then perfectly fine the next day
- They may or not be very pale, sweating when the temperature is not hot.
- The person may go around asking others for money. This will not be small change for cigarettes, but more like $20 or $40 here or there.
- Extremely thirsty
Signs of Opiate Abuse Withdrawals
If someone is withdrawing from opiate abuse, they will show these signs:
- Flu-like symptoms,
- Nausea and diarrhea.
These will disappear immediately after using again. They are usually very thirsty.
As always, look for overall patterns:
Sudden changes in behavior can be a clue that there is drug abuse, especially with adolescents.
- New friends, new flashy clothes
- Keeping late hours can be a sign
- Other indications include sudden decline in academic performance
- Lack of interest in known hobbies
- Borrowing of money
- Changes of mood, as in moodiness, unexplainable euphoria, sleeping in
- Changes of friends
If you see any of these signs of opiate abuse, get help. The drug addict can’t quit on their own.